Wyoming, 2018Wildfire in Wyoming, August 26 to 31, 2018
August 26 to 31, 2018 · NWS CYS · 1 event in 1 county or zone
A lightning strike in the vicinity of Britania Mountain sparked a wildfire that grew across portions of Albany and Platte Counties. The fire consumed five residences and 21 outbuildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike in the vicinity of Britania Mountain sparked a wildfire that grew across portions of Albany and Platte Counties. The fire consumed five residences and 21 outbuildings. Latest information had the fire at 32,089 acres burned. Fire was still burning into late September when containment lines were established and eventual burnout of fire expected into October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 26, 4:27 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 26, 4:27 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 AM MDT Sun Aug 26 2018
.UPDATE...
Issued at 355 AM MDT Sun Aug 26 2018
After coordination with our neighbors to our south, decided to
issue a Fire Weather Watch for Monday for the southern Panhandle
and southeast WYoming fire zones east of the Laramie Range. Good
downslope event likely Monday for our laramie Range foothills,
east to Torrington and points south. Guidance on dewpoints likely
too high with this downslope event, so went ahead and lowered
forecast dewpoints for Monday. Updates have been sent.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 300 AM MDT Sun Aug 26 2018
Strong winds and fire weather issues the primary forecast
challenges through the short term.
Currently...Cold frontal boundary lays across central South Dakota
southwestward to near Douglas to Evanston this morning on WPC
surface analysis. Winds have been elevated this morning mainly
west of the Laramie Range with upper teen and low 20 mph winds
gusts from the west and southwest. These elevated winds have
created poor overnight humidity recoveries in a mixed low level.
Humidities out by Arlington in the 20 to 30 percent range. Same
for Bear Creek and Bordeaux. Latest CYS VWP showing winds right
off the surface of 20-25kts. Better recoveries observed in the
Panhandle with the southern Panhandle at 50-50 percent and central
Panhandle at 60-70 percent. But that will change as clouds clear
later this morning and stronger downsloping winds develop.
For Today...GFS continues to show increasing 700mb
winds...increasing to near 40kts along and west of Laramie Range.
850mb winds this afternoon over the Panhandle out of due west at
25-30kts, so good downsloping event looks to be still on track.
Day shifts lowering of humidity in the Panhandle yesterday looks
on track and I continued the lower humidities in this mornings
forecast out there today. As a result...I do believe FWZ 312 and
313 will hit RFW conditions this afternoon. Recent issued a Red
Flag Warning for these two FWZs in the Panhandle.
One other concern today would be possibility of high winds. Seeing
45kts at 700mbs across northern Carbon and southern Converse
Counties. We could mix down to the surface across these areas and
a short fused High Wind Warning may need to be issued.
Strongest winds still Monday afternoon just ahead of surface front
that is forecast to move south. GFS showing 50-60kts at Douglas
below inversion at 700mbs on forecast soundings. Also shows this
at Laramie and Rawlins. Craig to Casper 850mb gradient continue
in the mid 50mtr range with 700mb gradient in the mid 40mtr range.
Will deal with this once the fire headlines are finished later
today.
Big cool down Tuesday as 700mb temperatures fall to 1 to 2C.
Probably could have went colder on forecast highs and will adjust
on later forecast. Have low to mid 60s now for highs Tuesday.
.LONG TERM...(Tuesday night through Saturday)
Issued at 300 AM MDT Sun Aug 26 2018
Tuesday night/Wednesday...After a cooler day on Tuesday, expect a
clear and cool night Tuesday night with excellent radiational
cooling and minimum temperatures into the 40s. A significant warming
trend begins on Wednesday with zonal, west to east, flow aloft and a
dry airmass.
Thursday...The warming trend continues with dry west southwest flow
aloft and with 700 mb temperatures near 15 Celsius yielding maximum
temperatures in the upper 70s to near 90 degrees at lower elevations.
Friday...Somewhat cooler due to the passage of a shortwave trough
aloft and its associated dry cold front. With 700 mb temperatures
peaking near 13 Celsius, high temperatures will reach the upper 70s
to middle 80s at lower elevations.
Saturday...Quite similar temperatures to Friday based on 700 mb
temperature progs. Continued dry with limited low and mid level
moisture to fuel showers and thunderstorms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 525 AM MDT Sun Aug 26 2018
Wyoming TAFS...VFR. Wind gusts from 30 to 38 knots from 16Z to
01Z.
Nebraska TAFS...VFR. Wind gusts from 25 to 28 knots from 18Z to
01Z. A few showers near Sidney from 01Z to 06Z.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Sun Aug 26 2018
Widespread critical fire weather conditions expected across
southeast Wyoming and Nebraska Panhandle today as a cold front
approaches the area from the northwest. Most areas in southeast
Wyoming will see wind gusts in excess of 40 mph and 30-35mph in
the Panhandle. Very dry afternoon humidities expected this
afternoon with low teens expected. Red Flag Warnings in effect
for a large area of Wyoming, extending out into the Panhandle.
Elevated fire weather conditions expected Monday as the cold front
moves through during the afternoon. Much cooler temperatures
behind the front expected to ease fire weather concerns
temporarily Tuesday. Towards the end of next week...widespread
elevated to critical fire weather conditions expected as westerly
gusty winds return.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ301>304-308>310.
Fire Weather Watch from Monday morning through Monday afternoon
for WYZ309-310.
NE...Red Flag Warning from noon today to 8 PM MDT this evening for
NEZ312-313.
Fire Weather Watch from Monday morning through Monday afternoon
for NEZ313.
&&
UPDATE...GCC
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Aug 26, 2:33 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
333 AM MDT Sun Aug 26 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>119-270945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
333 AM MDT Sun Aug 26 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Smoky conditions will once again plague areas north of a Laramie
to Chadron line.
A Red Flag Warning is in effect from noon to 8 pm for most of
southeast Wyoming, and the central and southern Nebraska
Panhandle for gusty winds and low humidity.
Isolated thunderstorms will occur this afternoon across the Snowy
and Sierra Madre Ranges, and over these mountains and the
southern Nebraska Panhandle early this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A Fire Weather Watch is in effect from 11 am to 6 pm Monday for
much of southeast Wyoming mainly along and east of Interstate 25,
and for the southern half of the Nebraska Panhandle for gusty
winds and low humidities.
Isolated afternoon and evening thunderstorms will be possible over
northern locations on Monday and over and near the southern
mountains on Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
Wildfire, Central Laramie Range and Southwest Platte County
- When
- August 26, 6:45 AM MST to August 31, 11:59 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A lightning strike in the vicinity of Britania Mountain sparked a wildfire that grew across portions of Albany and Platte Counties. The fire consumed five residences and 21 outbuildings. Latest information had the fire at 32,089 acres burned. Fire was still burning into late September when containment lines were established and eventual burnout of fire expected into October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, August 26 to 31, 2018$1.5 million · 61 kt wind · 16 events
- Excessive Heat in Missouri, August 26 to 28, 20187 injured · 2 events
- Tornadoes and Hail in Minnesota, August 26 to 27, 2018EF1 · 32 events
- Hail and Lightning Strike in Minnesota, August 26, 2018$60,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, August 26, 2018$69,000 · 52 kt wind · 5 events
- Damaging Winds and Heavy Rain in Iowa, August 26 to 27, 2018$65,000 · 61 kt wind · 6 events
- Damaging Winds in Michigan, August 26, 2018$65,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, August 26, 20181 in hail · 13 events
- Hail and Damaging Wind in South Dakota, August 26, 20184 in hail · 12 events
- Hail and Damaging Wind in Minnesota, August 26 to 27, 20181.75 in hail · 4 events
- Damaging Winds and Lightning Strike in Wisconsin, August 26, 2018$2,000 · 52 kt wind · 3 events
- Damaging Winds in Michigan, August 26 to 27, 2018$10,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783246.